Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#318260] of Robert Bryant

search www.ams.org.

Papers Published

  1. BRYANT, RL, Conformal geometry and 3-plane fields on 6-manifolds, in Developments of Cartan Geometry and Related Mathematical Problems, RIMS Symposium Proceedings, vol. 1502 (Developments of Cartan Geometry an (July, 2006), pp. 1-15, Kyoto University [math.DG/0511110]
    (last updated on 2017/12/15)

    Author's Comments:
    For the proceedings of the RIMS Symposium "Developments of Cartan geometry and related mathematical problems" (24-27 October 2005)

    Abstract:
    The purpose of this note is to provide yet another example of the link between certain conformal geometries and ordinary differential equations, along the lines of the examples discussed by Nurowski in math.DG/0406400. In this particular case, I consider the equivalence problem for 3-plane fields D on 6-manifolds M that satisfy the nondegeneracy condition that D+[D,D]=TM I give a solution of the equivalence problem for such D (as Tanaka has previously), showing that it defines a so(4,3)- valued Cartan connection on a principal right H-bundle over M where H is the subgroup of SO(4,3) that stabilizes a null 3-plane in R^{4,3}. Along the way, I observe that there is associated to each such D a canonical conformal structure of split type on M, one that depends on two derivatives of the plane field D. I show how the primary curvature tensor of the Cartan connection associated to the equivalence problem for D can be interpreted as the Weyl curvature of the associated conformal structure and, moreover, show that the split conformal structures in dimension 6 that arise in this fashion are exactly the ones whose so(4,4)-valued Cartan connection admits a reduction to a spin(4,3)-connection. I also discuss how this case has features that are analogous to those of Nurowski's examples.

    Keywords:
    differential invariants

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320